Tamoxifen's Mental Side Effects Are Real: Study
But researchers also found drug that may counteract problem from breast cancer treatment
By Serena Gordon
TUESDAY, Sept. 17 (HealthDay News) -- Some women who take tamoxifen to treat or prevent breast cancer report experiencing a mental fogginess while on the drug, and researchers have now confirmed that there's a biological basis for those symptoms.
The researchers were able to isolate the cells in the human brain and nervous system that are harmed by tamoxifen therapy. And, in a second phase of the study conducted with mice, they were also able to find a different drug that could protect healthy cells from tamoxifen toxicity while offering no protection to cancer cells.
"Patients aren't always taken seriously when they report these mental side effects, but now we can say this is an organic syndrome to which we have to pay attention," said Mark Noble, senior study author.
"And, now we know there are paths to protection. This is not a hopeless situation," added Noble, a professor of biomedical genetics, and director of the University of Rochester Stem Cell and Regenerative Medicine Institute, in Rochester, N.Y.
Tamoxifen works by blocking the action of estrogen in breast tissue, which keeps estrogen-sensitive breast cancers from growing, according to the U.S. National Cancer Institute. Compared to other forms of cancer treatments, it has relatively few serious side effects. However, in some women who take it, tamoxifen causes problems with thinking.
One expert was pleased to see new scientific support for what she's observed in her clinical practice.
"There is a subset of women who report this mental fog while on tamoxifen. Often, this improves over time. They initially experience this very noticeable side effect, but then it improves. We often tell women to try to stick it out because it may get better," said Dr. Jane Carleton, a breast cancer specialist at the North Shore-LIJ Cancer Institute in Lake Success, N.Y., who was not involved with the new study.
Carleton said she was happy to see that the current study was able to validate that there was a reason that some women experience the mental fog while taking tamoxifen. And, she said she was even happier to see that there might be a potential treatment for this side effect.